Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 87, NWS Baltimore/Washington

August 4, 2003Fauquier County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 4, 2003, 7:53 PM EDT for Fauquier County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 7:53 PM EDT (23:53 UTC)
Expired
Aug 4, 2003, 11:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Fauquier County, VA

The radar

The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 042356
FFWLWX
VAC061-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  FAUQUIER COUNTY IN NORTHERN VIRGINIA

* UNTIL 1100 PM EDT.

* AT 753 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER NORTHERN FAUQUIER COUNTY THAT HAVE PERSISTED SINCE AROUND 
  6:00 PM. RADAR INDICATES THAT NEARLY 4 INCHES OF RAIN HAS FALLEN
  IN SPOTS NORTHEAST OF DELAPLANE WITH OVER 2 INCHES ACCUMULATED
  FROM NORTH OF DELAPLANE TO WEST OF HUME. ANOTHER INCH OR TWO IS
  POSSIBLE IN SPOTS THROUGH 9:00 PM. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE DELAPLANE...FIVE POINTS...LAKELAND...MARKHAM AND HUME.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3893 7806 3878 7801 3894 7774 3901 7796

$$
HITCHENS
1 follow-up statement
000 
WGUS71 KLWX 050101
FFSLWX
VAC061-050200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT MON AUG 4 2003

...FLASH FLOOD WARNING CONTINUES FOR FAUQUIER COUNTY UNTIL 1100 PM
   EDT...

HEAVY RAIN IS BEGINNING TO EXIT NORTHERN FAUQUIER COUNTY AS OF 855 
PM. THE HEAVIEST RAINS ARE NOW ALONG THE FAUQUIER PRINCE WILLIAM 
COUNTY BORDER NEAR BULL RUN MOUNTAIN. 

OFFICIALS REPORTED TWO ROADS IN THE NORTHERN PORTION OF THE COUNTY 
WITH HIGH WATER PROBLEMS...ROKEBY ROAD AND ATOKA ROAD. 

WATER LEVELS SHOULD BEGIN TO RECEDE SINCE THE HEAVY RAIN PRODUCING 
THUNDERSTORMS ARE NOW EAST OF THIS AREA. 

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON AUG 4 2003

.TONIGHT AND TUESDAY...YA KNOW...I CANT RECALL A PD WHERE THE FCST
HAS BEEN IDENTICAL DAY AFTER DAY FOR SO LONG....

CNVCTN BEGINNING TO FIRE IN ERN W.V. ...BUT MAJORITY OF LTG SEEMS TO
BE HEADING INTO WRN PA IN ASSO W/ VORT MAX. STILL...W/ TROF TO THE W
BEGINNING TO SHARPEN AM XPCTG TRW TO MOVE E OF THE MTNS THIS EVE.
WIND FIELD ALOFT IS VERY WK...HEAVY RAIN IS REALLY THE BIGGEST
THREAT. AS I SAID EARLIER I THINK NELSON/WRN ALBEMARLE COUNTIES WL
ESPECIALLY NEED TO BE WATCHED GIVEN THE 3+ INCHES OF RA THAT WAS
RECEIVED THERE (PER RDR EST) IN THE LAST 24 HRS. FFG IS 1.7/HR.

DID AN ANALYSIS OF MDL GUID TEMPS FOR THE 12Z CYCLE FOR THE PAST WK
- MDLS HAVE BEEN ABT 2 DEGS TOO COOL AT NIGHT AND 2 DEGS TOO WARM IN
THE DAY. HENCE AM FCSTG A LTL COOLER THAN RECENTLY GIVEN THE FACT
THAT WE ARE IN A STATIC PATTERN.

CNVCTN XPCT TO DIE DOWN PRE-SUNRISE BUT THEN REEMERGE ON TUE. ENTIRE
CWA IS OUTLOOKED SLT RISK TMRW.

WOODY

.LONG TERM...
NO SIGNIFICANT CHANGE IN THE PATTERN THROUGH THE PERIOD...TROUGH OVR
THE EASTERN THIRD WITH RIDGE EXTENDING FROM THE SOUTHWEST INTO THE
CENTRAL STATES. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL
CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE
BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE
SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. SOME
MID AND UPPER LEVEL DRYING IS STILL INDICATED TUESDAY NIGHT AND
EARLY WEDNESDAY. WILL KEEP PARTLY CLOUDY SKIES FOR THOSE PERIODS.
CONTINUED BELOW NORMAL MAX TEMPS THROUGH MOST OF THE WEEK. ONLY
MINOR CHANGES WERE NEED TO GRIDS. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 4, 11:19 AM EDT, 8 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY AND BECOME MORE
NUMEROUS TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND
WEST OF THE BLUE RIDGE.

FOR NELSON AND ALBEMARLE COUNTIES...DUE TO RECENT HEAVY RAINS
ADDITIONAL RAINFALL IN EXCESS OF 1.7 INCHES IN ONE HOUR COULD CAUSE
FLOODING LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TUESDAY. AT
THIS TIME... HAZARDOUS WEATHER IS NOT EXPECTED BEYOND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ABW

In the hours before

Special weather statement, Aug 4, 7:28 PM EDT, 25 minutes before
VAZ041-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 PM EDT MON AUG 4 2003

...HEAVY RAIN OVER NORTHERN FAUQUIER COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE PERSISTED OVER NORTHERN FAUQUIER
COUNTY FOR THE LAST 90 MINUTES OR SO. RADAR RAINFALL ESTIMATES
INDICATE THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 630 PM NEAR
RECTORTOWN.

PEOPLE IN RURAL SECTIONS OF FAUQUIER COUNTY BETWEEN DELAPLANE AND
MIDDLEBURG SHOULD BE ALERT FOR HIGH STANDING WATER ON ROADS AND IN
AREAS OF POOR DRAINAGE.

REPORT ANY FLOODING TO LAW ENFORCEMENT AND ASK THEM TO RELAY THE
MESSAGE TO THE NATIONAL WEATHER SERVICE.

RDH

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.